Alert archive / Kansas / Special Weather Statements in 2009

Special Weather Statement, NWS Dodge City, KS

July 27, 2009Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 27, 2009, 10:31 PM CDT for Morton County, Stanton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 10:31 PM CDT (03:31 UTC)
Expired
Jul 27, 2009, 11:30 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 280331
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT MON JUL 27 2009

KSZ074-084-280430-
MORTON-STANTON-
1031 PM CDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANTER...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN MORTON AND SOUTHWESTERN STANTON COUNTIES...INCLUDING THE
CITY OF MANTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3753 10203 3762 10184 3739 10162 3709 10155
      3698 10188 3698 10193
TIME...MOT...LOC 0332Z 313DEG 28KT 3747 10183

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 27, 3:50 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 27, 3:50 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT MON JUL 27 2009

.DISCUSSION...

DAYS 1-2...

THIS MORNINGS UPPER AIR ANALYSIS INDICATED A WEAK UPPER LEVEL FLOW
WITH MAIN JET AXIS EXTENDING ACROSS THE CENTRAL ROCKIES THROUGH THE
GREAT LAKES AND NEW ENGLAND WITH MID LEVEL TROPOSPHERIC NORTHWEST
FLOW ACROSS THE NORTHERN AND CENTRAL GREAT PLAINS.
THE BOUNDARY LAYER EXHIBITED HIGH MOISTURE CONTENT FROM THE SURFACE
TO 700 MB ACROSS KANSAS WITH 850 MB VALUES IN EXCESS OF 15 DEG C.

HIGH BUOYANCY LOW SHEAR THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN
KN THIS AFTERNOON, MAINLY FOCUSED THROUGH CENTRAL KANSAS ALONG A
SURFACE BOUNDARY LEFT OVER FROM THE PREVIOUS DAYS CONVECTION. A
SYNOPTIC FRONT WILL DROP SOUTHWARD TONIGHT FROM THE NORTHERN PLAINS,
IN CONJUNCTION WITH AN INCREASE IN UPPER LEVEL FLOW AHEAD OF A
WESTERN CO JET MAX. THERE  SHOULD BE AN INCREASE IN HIGH LEVEL
DIVERGENCE WITH SIGNIFICANT DECREASE IN CAPE TONIGHT. WITH THIS
IN MIND WE SHOULD EXPECT SCATTERED THUNDERSTORMS THAT AT TIMES MAY
PRODUCE A MARGINALLY SEVERE HAIL THREAT.

THE SURFACE FRONT MAY BE POSITIONED TUESDAY SOMEWHERE IN THE
SOUTHERN FORECAST AREA, AND REDEVELOPMENT IS LIKELY WITH
DESTABILIZATION. A SLIGHTLY MODIFIED AIR MASS AND INCREASE IN CLOUD
COVER SHOULD LEAD TO SLIGHTLY COOLER TEMPERATURES TUESDAY AFTERNOON.
TUESDAY NIGHT APPEARS TO BE A RELATIVELY DRY PERIOD FOR THE SHORT
TERM WITH AN EXPECTED INCREASE IN THUNDERSTORM CHANCES BY WEDNESDAY
MORNING AS A SOUTHERLY 850 MOISTURE TRANSPORT JET DEVELOPS AGAIN
OVER THE HIGH PLAINS REGION WITH MODELS DISPLAYING CONVERGENCE
MAXIMUM SIGNALS LATE WEDNESDAY NEAR THE SOUTHERN SECTIONS OF THE
FORECAST AREA.

RUSSELL

DAYS 3-7...

MODELS CONTINUE TO HAVE DIFFICULTIES IN THE LONG RANGE. DISCUSSION
IN THE OFFICE PROMPTS ME TO LEAN TOWARD EC IN THE EXTENDED. TROPICAL
CONVECTIVE FORCING IN THE PACIFIC HAS HELPED TO PRECIPITATE THE
RETROGRESSION IN THE UPPER PATTERN AND THIS SHOULD CONTINUE TO BE
THE CASE THROUGH THE WEEKEND. THE EC SHOWS A CONTINUED TROFY PATTERN
OVER THE CENTRAL U.S. WITH COOLER AND WETTER THAN NORMAL CONDITIONS
EXPECTED THROUGH THE WEEKEND WHEREAS THE GFS BEGINS BUILDING A RIDGE
IN OVER THE PLAINS BY THIS WEEKEND. WILL START MOVING IN THE
DIRECTION OF THE EC. TAKING THE EC AT FACE VALUE, NEXT WEEKEND WOULD
BE PRETTY STORMY AND WET BUT THAT IS A LITTLE FAR OUT TO GET VERY
EXCITED. IT WILL BE DIFFICULT TO TIME PERIODS OF HEIGHTENED ACTIVITY
AND THUS WILL HAVE AT LEAST SLIGHT CHANCE POPS IN EACH DAY. BUT WILL
FOCUS POPS ON THE EVENING THROUGH EARLY OVERNIGHT PERIOD AS THIS HAS
BEEN WHAT WEVE CONTINUALLY BEEN SEEING IN THIS NW FLOW PATTERN.
TEMPS WILL CONTINUE TO BE HIGHLY DEPENDENT ON FRONTAL TIMING AND
CLOUD COVER BUT AN EXTENDED PERIOD OF BELOW NORMAL TEMPS LOOKS
LIKELY. BY WEEK TWO WE SHOULD BEGIN TO SHIFT BACK TOWARD MORE
RIDGING IN THE CENTER OF THE COUNTRY. -WRIGHT

&&

AVIATION...

CONDITIONS HAVE BEGUN DETERIORATING WITH CONVECTION BREAKING OUT
AHEAD OF TONIGHTS COLD FRONT. CONVECTION IS FOCUSED EAST OF KDDC
ATM BUT THE AIRMASS IS QUITE UNSTABLE AND THUS STORMS COULD FIRE
ANYWHERE THROUGH THE REMAINDER OF THE AFTERNOON. NUMEROUS SFC
BOUNDARIES ARE ALSO PRESENT ACROSS SW KANSAS SO WINDS AT THE
TERMINALS WILL BE SHIFTING AND POTENTIALLY GUSTY, ESP NR CONVECTION.
THE FRONT WILL COME DOWN INCREASING AREAL COVERAGE AND PROBABLY
INTENSITY OF CONVECTION THIS EVENING. EXPECTING FROPA/WSHFT AT KHYS
AROUND 28/04Z AND KDDC/KGCK NEAR 06Z. A SHORTWAVE/JET ALOFT WILL
KEEP CONVECTION POSSIBLE THROUGH THE NIGHT AND INTO TOMORROW. A
STRONG UPPER DISTURBANCE WILL KICK OFF CONVECTION AS WELL AS ANOTHER
WIND SURGE AROUND 28/18Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  78  61  81 /  60  50  10  30
GCK  64  79  60  81 /  80  40  10  40
EHA  63  80  60  80 /  60  30  20  30
LBL  65  80  61  83 /  60  40  20  30
HYS  64  77  58  82 /  70  40  10  30
P28  68  83  64  83 /  30  50  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/34
Hazardous weather outlook, Jul 27, 3:35 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT MON JUL 27 2009

KSZ030-031-043>046-061>066-074>081-084>090-281000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
335 PM CDT MON JUL 27 2009 /235 PM MDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL LIKELY INCREASE IN AREAL COVERAGE ACROSS THE AREA
THOUGH THE EVENING. THE CHANCE FOR THUNDERSTORMS WILL INCREASE
AFTER SUNSET, WITH THUNDERSTORMS BECOMING LIKELY ACROSS MOST OF THE
AREA AFTER MIDNIGHT. MOST OF THESE STORMS WILL PRODUCE PERIODS OF
HEAVY RAINFALL, CLOUD TO GROUND LIGHTNING AND SMALL HAIL, HOWEVER A
FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY, WITH ANOTHER CHANCE FOR
THUNDERSTORMS POSSIBLE LATE WEDNESDAY AND WEDNESDAY NIGHT.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BUT RAINFALL
REPORTS ARE ENCOURAGED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Jul 27, 5:41 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT MON JUL 27 2009

KSZ030-044-045-272345-
LANE-NESS-TREGO-
541 PM CDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE...NORTHWESTERN
NESS AND SOUTHWESTERN TREGO COUNTIES...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF COLLYER...MOVING SOUTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3868 9994 3854 10002 3861 10026 3870 10027
      3870 10016 3889 10016 3889 10015
TIME...MOT...LOC 2241Z 336DEG 17KT 3890 10023

FINCH
Special weather statement, Jul 27, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 PM CDT MON JUL 27 2009

KSZ074-084-280430-
MORTON-STANTON-
1031 PM CDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES...

AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANTER...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN MORTON AND SOUTHWESTERN STANTON COUNTIES...INCLUDING THE
CITY OF MANTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3753 10203 3762 10184 3739 10162 3709 10155
      3698 10188 3698 10193
TIME...MOT...LOC 0332Z 313DEG 28KT 3747 10183

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:44 PM CDTAreal Flood WarningDDCStanton6 hr
Jul 28, 2:47 PM CDTSpecial Weather StatementDDCStafford43 min
Jul 28, 3:03 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford42 min
Jul 28, 3:44 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford25 min
Jul 28, 5:07 PM CDTSevere Thunderstorm WarningDDCClark, Meade27 min

Nearby

Special Weather Statements in Kansas, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.